Exercise & Losing Weight

Did Your ADHD Medication Make You Gain Weight?

What to do when medications cause unwanted weight gain.

Gaining weight with ADHD

The American Academy of Pediatrics estimates that nearly half of all children with ADHD also suffer from depression, learning disabilities, or anxiety disorders — conditions that can often continue into adulthood. The treatment of these co-existing disorders — in both children and in adults — often includes medications that can cause weight gain. For a teen or young adult already struggling with complex social issues, this can be devastating. What can you do?

  • Consult your physician about medication options, and be sure to note the side effects of any new medication, suggests Dr. Lisa Routh. Several mood stabilizers have lower metabolic impact. Sometimes the benefit of a new medication doesn’t outweigh the side effects. Weigh all the options before changing medication.
  • For parents: Be aware of what your child is eating. A medication may cause increased appetite, so it’s up to you to have nutritious foods on hand to feed his cravings.
  • Watch those eating habits. “Food should not be used as a reward,” says Carmen de Lerma, M.D., medical director of South Miami Hospital’s Child Development Center, in Florida. Also, have yourself or your child practice mindful eating by dining at a table, not in front of a TV, computer, or video machine.
  • Encourage physical activity. Exercise releases pent-up energy, burns calories, and improves mood. Tips for parents: “Be creative in choosing physical activities so your child won’t get bored,” adds Dr. de Lerma. Adjust for different weather scenarios, time of day, days of the week, and solo versus group activities.”

Leave a Reply